Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 44, NWS Midland/Odessa, TX

October 1, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Oct 1, 2017, 8:25 PM CDT for Presidio County, Texas. It took effect at Oct 2, 2017, 9:00 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 8:25 PM CDT (01:25 UTC)
In effect from
Oct 2, 2017, 9:00 AM CDT
Expired
Oct 5, 2017, 5:00 PM CDT
In force
3 days
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

296 
WGUS44 KMAF 020125
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
825 PM CDT Sun Oct 1 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Runoff from recent heavy rainfall upstream of Presidio has caused 
river levels to rise. Flooding is expected to reach Presidio 6WNW 
by tomorrow afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-021725-
/O.NEW.KMAF.FL.W.0044.171002T1400Z-171005T2200Z/
/PIOT2.1.ER.171002T1400Z.171003T1200Z.171005T1000Z.NO/
825 PM CDT Sun Oct 1 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* from Monday morning to Thursday afternoon, or until the warning is 
  cancelled.
* At  8PM Sunday the stage was 8.0 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow late morning and 
  continue to rise to near 10.4 feet (3.2 meters) by Tuesday morning.
  The river will fall below flood stage by Thursday morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.3 feet (3.1 meters) on 
Sep 17 2011.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    8.0   Sun  8 PM   8.3   8.8   9.4  10.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    2.4   Sun  8 PM   2.5   2.7   2.9   3.0

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
884 
WGUS84 KMAF 021245
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
745 AM CDT Mon Oct 2 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Recent rainfall had caused the river stages to rise above flood
stage. The Rio Grande at Presidio 6WNW had fallen below flood stage.
The Rio Grande river at Candelaria is forecast to crest later today,
then slowly fall below flood stage by Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-030445-
/O.EXT.KMAF.FL.W.0043.000000T0000Z-171007T1800Z/
/CDET2.1.ER.170930T0212Z.171001T0545Z.171007T0600Z.NO/
745 AM CDT Mon Oct 2 2017

...Flood Warning extended until Saturday afternoon...The Flood 
Warning continues for
  the Rio Grande at Candelaria 3N.
* until Saturday afternoon, or until the warning is cancelled.
* At  7AM Monday the stage was 9.0 feet (2.7 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 9.1 feet (2.8 
  meters) by this evening.  The river will fall below flood stage 
  early Saturday morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 8.6 feet (2.6 meters) on 
Sep 27 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    9.0   Mon  7 AM   8.9   8.7   8.6   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.7   Mon  7 AM   2.7   2.7   2.6   2.6

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-021315-
/O.CAN.KMAF.FL.W.0044.000000T0000Z-171005T2200Z/
/PIOT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 AM CDT Mon Oct 2 2017

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  7AM Monday the stage was 8.0 feet (2.4 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will crest below flood stage at 8.3 feet (2.5 
  meters) tomorrow evening.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 11.4 feet (3.5 meters) on 
Sep 28 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    8.0   Mon  7 AM   8.2   8.3   8.2   8.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.4   Mon  7 AM   2.5   2.5   2.5   2.4

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 1, 6:28 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 1, 6:28 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sun Oct 1 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
CIGS have lifted and VFR wx is expected thru at least 06Z.
Thereafter fog/low clouds will likely return and have included
at all sites. Winds will stay up at MAF/HOB/FST and may limit how
far VSBY falls? If wind do fall off at CNM/INK/PEQ IFR FG could
develop after 09Z.

&&

.PREV DISCUSSION... /issued 203 PM CDT Sun Oct 1 2017/

DISCUSSION...

A return to warmer than normal conditions while remaining somewhat
unsettled is forecast for the next several days. Aloft, a blocky
and slightly retrogressive pattern is forecast, with an increase
in upper level ridging forecast this week. Isolated to scattered
mainly diurnal convection is also forecast as the combination of
surface convergence near a lee trough, abundant moisture through
the column, and daytime heating/weak tropical impulses coming out
of the Gulf are expected. Look for patchy fog and cloudiness to
develop after midnight and continue through lthe morning hours
Monday and Tuesday as southeasterly flow continues to tap Gulf
moisture. By the middle of the week, precipitable water values
exceeding 3 standard deviations over climatology should support
storms capable of producing moderate to heavy rainfall. Too early
to tell where the greatest threats will be, so for now will hold
off mention in the ZFP/HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  84  66  85 /   0   0  10  20
Carlsbad                       62  87  59  82 /   0  10  10  20
Dryden                         69  85  70  86 /   0  10  10  20
Fort Stockton                  66  86  65  83 /   0  10  10  10
Guadalupe Pass                 64  81  62  79 /  10  10  20  30
Hobbs                          63  83  63  79 /   0  10  10  20
Marfa                          54  83  58  80 /   0  10  20  20
Midland Intl Airport           67  84  67  84 /   0   0  10  10
Odessa                         67  84  67  83 /   0   0  10  10
Wink                           68  88  68  86 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Oct 1, 2:27 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 PM CDT Sun Oct 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
227 PM CDT Sun Oct 1 2017 /127 PM MDT Sun Oct 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

In the hours before

Special weather statement, Oct 1, 3:38 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT SUN OCT 1 2017

TXZ074-012115-
Davis/Apache Mountains Area TX-
338 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFF DAVIS COUNTY
UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of McDonald Observatory, or 14 miles north of Fort
Davis, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Trail Scout Camp, Black Mountain and Star Mountain.

LAT...LON 3093 10384 3082 10367 3072 10363 3068 10397
      3085 10403
TIME...MOT...LOC 2037Z 252DEG 9KT 3079 10392

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:43 PM CDTSpecial Weather StatementMAF47 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.